Kansas, 2008

Hail in Kansas, July 26, 2008

July 26, 2008 · NWS GID · 5 events in 3 counties and zones

An upper level disturbance crossing the region aided in the development of afternoon thunderstorms across north central Kansas. While thre were reports of penny to quarter size hail acros Mitchell and Rooks Counties, Phillips County was the hardest hit, with hail from the size of half dollars to baseballs causing considerable crop damage in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
$2.8 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level disturbance crossing the region aided in the development of afternoon thunderstorms across north central Kansas. While thre were reports of penny to quarter size hail acros Mitchell and Rooks Counties, Phillips County was the hardest hit, with hail from the size of half dollars to baseballs causing considerable crop damage in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 26, 11:26 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 26, 11:26 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1226 PM CDT SAT JUL 26 2008

.AVIATION...18Z TAF. MAIN CONCERN FOR THIS TAF IS WITH
PRECIPITATION CHANCES. AN UPPER LEVEL SHORTWAVE TROUGH ACROSS
NORTH CENTRAL NEBRASKA AND GOOD INSTABILITY CREEPING INTO THE AREA
IS HELPING WITH THE DEVELOPMENT OF SOME SHOWERS/THUNDERSTORMS.
THESE LOOK TO IMPACT THE TERMINAL OVER THE NEXT COUPLE HOURS AS
THEY CONTINUE TO SHIFT SOUTH. LEFT DRY AFTER THESE PASS AS BEST
CHANCES LOOK TO STAY TO THE SOUTH THIS EVENING...WITH ANOTHER WAVE
BRINGING ADDITIONAL CHANCES TO THE NORTH OVERNIGHT. LITTLE CHANGE
IN WINDS EXPECTED...REMAINING SOUTHEASTERLY.

&&

PREV DISCUSSION... /ISSUED 348 AM CDT SAT JUL 26 2008/

DISCUSSION...PRIMARY FORECAST CONCERN WILL FOCUS ON THUNDERSTORM
CHANCES THE NEXT FEW DAYS. EARLY MORNING SATELLITE IMAGERY SHOWS A
STEADY PLUME OF MOISTURE TRACKING THROUGH THE SOUTHERN ROCKIES AND
THEN EASTWARD INTO THE CENTRAL PLAINS. THIS MOISTURE FEED IS
RIDING AROUND AN UPPER LEVEL HIGH LOCATED ACROSS THE SOUTHERN
PLAINS AND HAS BEEN RESPONSIBLE FOR THUNDERSTORM DEVELOPMENT
ACROSS PORTIONS OF THE CENTRAL PLAINS THE LAST FEW DAYS.

FORECAST MODELS SHOW WIDESPREAD VARIABILITY WITH REGARD TO
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. HOWEVER...GIVEN THE GOOD
MOISTURE FEED ALOFT AND A SLIGHTLY MORE FAVORABLE SHEAR
PROFILE...ALONG WITH AFTERNOON HEATING...EXPECT SCATTERED
THUNDERSTORMS SHOULD FIRE UP ACROSS THE REGION THIS AFTERNOON.
DEEP LAYER SHEAR VALUES OF OVER 30 KTS WILL HELP STORMS IN
SUSTAINING THEMSELVES. THERE IS ALSO GOOD DIRECTIONAL SHEAR WITH
SOME RESPECTABLE HELICITY VALUES OF OVER 200 M2/S2. IN
ADDITION...THERE CONTINUES TO BE MODERATED TO HIGH INSTABILITY AS
IS TYPICAL THIS TIME OF YEAR. THEREFORE...SOME THUNDERSTORMS COULD
BECOME SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT.
FREEZING LEVELS ARE HIGH BUT GIVEN DEGREE OF INSTABILITY AND
SHEAR...LARGE HAIL WILL ALSO BE POSSIBLE. WILL EVEN MENTION THE
OUTSIDE CHANCE OF AN ISOLATED TORNADO WITH THE STRONGEST MORE
ISOLATED THUNDERSTORMS. ALL THAT BEING SAID...HAVE INCREASED POPS
SLIGHTLY INTO THE 30 PERCENT RANGE...BUT WILL NOT GO HIGHER AT
THIS TIME GIVEN MODEL UNCERTAINTY AND MORE SCATTERED NATURE OF ANY
EXPECTED CONVECTION.

THERE IS GOOD MODEL AGREEMENT IN AN MCS DEVELOPING OVERNIGHT
ACROSS SOUTH DAKOTA AND THEN TRACKING SOUTHEAST ALONG THE
MISSOURI RIVER INTO IOWA. THE MCS WILL BE FUELED BY A STRONG LOW
LEVEL JET AND WILL MORE THAN LIKELY REMAIN NORTHEAST OF OUR CWA.
HOWEVER...A FEW ENSEMBLE MEMBERS TRY TO BRING THE EXPECTED MCS
FURTHER SOUTHWEST INTO OUR CWA. WILL KEEP LOW POPS FOR
TONIGHT...WITH BEST LIKELIHOOD OF OVERNIGHT THUNDERSTORMS WELL
NORTHEAST OF OUR CWA.

SUNDAY AND THEREAFTER...FORECAST MODELS KEEP CHANGING WITH ABOUT EVERY
NEW RUN SHOWING POOR RUN TO RUN CONSISTENCY IN ANY PARTICULAR
MODEL SOLUTION. CURRENT THOUGHT IS THAT THE BEST CHANCE FOR
PRECIPITATION SUNDAY THROUGH MONDAY WILL BE IN THE EVENING AND
OVERNIGHT PERIODS. REMNANT MOISTURE FROM ONCE HURRICANE DOLLY COULD
ALSO PLAY INTO THE EQUATION FEEDING INTO THE AREA IN THE SUNDAY
THROUGH TUESDAY TIME FRAME. ALSO NOTEWORTHY IS THE POSSIBLE
DEVELOPMENT/STRENGTHENING OF AN UPPER RIDGE OVER THE CENTRAL PLAINS
NEXT WEEKEND ACCORDING TO THE NEW 00Z ECMWF AND 00Z GFS. THIS
WOULD LIKELY RESULT IN A TREND TOWARDS HOTTER AND DRIER WEATHER AT
THE END OF THE SEVEN DAY FORECAST PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 26, 4:20 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
520 AM CDT SAT JUL 26 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
520 AM CDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT. THE PRIMARY HAZARD WILL BE STRONG THUNDERSTORM
WIND GUSTS TO 60 MPH...AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A PERIODIC CHANCE OF THUNDERSTORMS SUNDAY THROUGH
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Jul 26, 12:38 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
138 PM CDT SAT JUL 26 2008

KSZ005-NEZ082-083-261915-
FURNAS-HARLAN-PHILLIPS-
138 PM CDT SAT JUL 26 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
  SOUTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA

AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BEAVER CITY...OR 17 MILES
NORTH OF NORTON...AND MOVING SOUTHEAST AT 26 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LONG ISLAND BY 215 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BRYANT

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Phillips

When
July 26, 1:23 PM CST
Where
Phillips County, Prairie View
Measured
2.75 in hail
Property damage
$200,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
39.830, -99.570

Hail, Phillips

When
July 26, 1:28 PM CST
Where
Phillips County, 3.45 mi S of Stuttgart
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
COOP Observer
Coordinates
39.750, -99.470

Hail was reported on Highway 36.

Hail, Phillips

When
July 26, 1:38 PM CST
Where
Phillips County, 2.99 mi ENE of Stuttgart
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$750,000
Reported by
Public
Coordinates
39.820, -99.420

Hail, Rooks

When
July 26, 2:38 PM CST
Where
Rooks County, 6.14 mi NNW of Woodston
Measured
1 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
39.530, -99.150

Hail, Mitchell

When
July 26, 3:27 PM CST
Where
Mitchell County, 0.69 mi N of Simpson
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.390, -97.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122087, 122088, 122089, 122090, 122091.